High Wind, Story
- When
- May 1, 12:53 PM CST
- Where
- Story forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Iowa was sandwiched between a northern plains surface low and mid atlantic high pressure, firmly in a southwest flow regime with tight pressure gradient lending support|for gusty winds most of the day. Model soundings were exceedingly dry with 40 degree dewpoint depressions and winds at the top of the mixed layer pushing 50 knots at times.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Iowa was sandwiched between a northern plains surface low and mid atlantic high pressure, firmly in a southwest flow regime with tight pressure gradient lending support|for gusty winds most of the day. Model soundings were exceedingly dry with 40 degree dewpoint depressions and winds at the top of the mixed layer pushing 50 knots at times. This resulted in elevated to extreme fire weather concerns across the state and a red flag warning was issued. Deep mixing sent many locations into record warm temperatures that afternoon and winds gusted over 40 mph. A couple locations in northern and central Iowa gusted over 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 11:34 AM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1234 PM CDT Sat May 1 2021 ...Updated Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 347 AM CDT Sat May 1 2021 Key Points: -Elevated to Extreme fire danger today -Rain chances increasing late Sunday and lingering through early next week Details: At the surface a weak frontal boundary is draped across Iowa early this morning coincident with a northern plains surface low and mid-atlantic high pressure. This places Iowa firmly in a southwest flow regime with tight pressure gradient lending support for gusty winds most of the day. Model soundings are exceedingly dry with 40 degree dewpoint depressions and winds at the top of the mixed layer pushing 40 kts at times. This will make for elevated to extreme fire weather concerns across the state today - see fire weather section below for details. Such a regime favors substantial warming and highs across Iowa will be a stone's throw from record territory in many locations. Highs across the area will push into the mid to upper 80s with locations hitting near 90 not out of the question. Most raw model guidance was on the low end of the spectrum with bias corrected solutions favoring warmer temperatures today. Given recent trends with highs outperforming forecasts, have opted towards the high end of model guidance. By Sunday the northern plains shortwave will push across the upper midwest, increasing cloudiness and capping temperatures around 80 degrees. A cold front will begin to move across Iowa Sunday evening with weak forcing to aid shower and thunderstorm development. Meanwhile a cut off upper level low within the southern stream will lift across Missouri. Models struggle a bit with the timing of the phasing of the northern and southern stream which will impact the extent of rain across southern portions of the area overnight Sunday. Instability is fairly low, generally under 1000 J/kg, which will inhibit much in the way of severe storms though thunder is certainly anticipated. The cold front gradually drifts south through Monday with shower expected throughout the day across much of the state. Model solutions diverge early next week with the deterministic GFS favoring high QPF and rain lingering towards midweek while the Euro leans towards lower QPF with more progressive wave progression. Either way, temperatures in the 60s will remain in place through the end of the week within the parent longwave trough. Rain chances return to end the week with another embedded shortwave. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1224 PM CDT Sat May 1 2021 VFR conditions anticipated throughout the TAF period with the main concern for the gusty winds this afternoon. There is a brief window for the potential of LLWS late tonight when surface winds decouple but leaning toward the surface winds to remain strong enough and left out mention attm. && .FIRE WEATHER... Issued at 347 AM CDT Sat May 1 2021 Very warm, windy, and dry conditions today come together for elevated to extreme fire weather concerns across the area today. Model soundings continue to indicate deep layer mixing with gusts of 35 to 40 mph possible in addition dewpoint depressions of nearly 40 degrees. Temperatures will also soar to near 90 degrees, 20-30 degrees warmer than normal for this time of year. Relative humidity of 20-25 percent, or lower at times, with gusty winds and high temperatures places much of northern Iowa firmly within Red Flag Warning criteria. Information from curing observers on Friday noted that across northern Iowa fuels are exceedingly dry and susceptible to rapid fire growth. Dry, hot, and windy conditions are also possible further south, however with marginally better moisture better green up of fuels, conditions there will be somewhat mitigated. Given these conditions, a Red Flag Warning has been issued for northern portions of the CWA this afternoon with a special weather statement for elevated fire danger for central and southern Iowa. Burning today is strongly discouraged. && .DMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT this evening for IAZ004>007- 015>017-023>028-033>039-044>048-057>059-070-071. && DISCUSSION...Hagenhoff AVIATION...Podrazik FIRE WEATHER...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 406 AM CDT Sat May 1 2021 IAZ004>007-015>017-023>026-033>037-044>047-021100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone- 406 AM CDT Sat May 1 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Red Flag Warning is in effect for the area this afternoon and early evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are possible late Sunday afternoon into early Monday, but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ027-028-038-039-048>050-057>062-070>075-081>086-092>097-021100- Butler-Bremer-Grundy-Black Hawk-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 406 AM CDT Sat May 1 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Elevated fire danger will occur today with strong southwest winds, very warm temperatures and low relative humidity values. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are possible Sunday night into early Monday, but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
Measured by a home weather station and relayed by broadcast media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951721, 951722.